Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 38, NWS Goodland, KS
NWS Goodland, KS issued this severe thunderstorm warning at May 15, 2017, 4:31 PM MDT for Cheyenne County, Kit Carson County, Colorado. It was in force for 59 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 15, 2017, 4:31 PM MDT (22:31 UTC)
- Expired
- May 15, 2017, 5:30 PM MDT
- In force
- 59 min
- Issued by
- NWS Goodland, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Cheyenne County, CO, Kit Carson County, CO
The radar
The Goodland radar (KGLD), 62 km from the middle of the area, began a volume at 22:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 15, 4:32 PM MDT | HAIL 1 | 1 N Cheyenne Wells, CO | A LOT OF HAIL POUNDING AGAINST HOUSE. MOST APPEARS TO BE QUARTER SIZE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDEN), launched 12:00Z, 10.5 hours before the alert went out and 126 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2418 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 26 m²/s²
- 0-3 km storm-relative helicity
- 87 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
464
WUUS53 KGLD 152231
SVRGLD
COC017-063-152330-
/O.NEW.KGLD.SV.W.0038.170515T2231Z-170515T2330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
431 PM MDT MON MAY 15 2017
The National Weather Service in Goodland has issued a
* Severe Thunderstorm Warning for...
Northeastern Cheyenne County in east central Colorado...
Southeastern Kit Carson County in east central Colorado...
* Until 530 PM MDT
* At 430 PM MDT, a severe thunderstorm was located near Cheyenne
Wells, moving north at 35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters. At 430 pm mdt, quarter size
hail was reported in Cheyenne Wells.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Burlington, Cheyenne Wells and Arapahoe.
This includes the following highways...
Interstate 70 in Colorado between mile markers 430 and 450.
Highway 385 between mile markers 147 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3879 10243 3940 10241 3936 10205 3903 10205
3877 10219
TIME...MOT...LOC 2230Z 199DEG 29KT 3884 10229
HAIL...1.00IN
WIND...60MPH
$$
Husted2 follow-up statements
501
WWUS53 KGLD 152256
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
456 PM MDT MON MAY 15 2017
COC017-063-152330-
/O.CON.KGLD.SV.W.0038.000000T0000Z-170515T2330Z/
Cheyenne CO-Kit Carson CO-
456 PM MDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN
EAST CENTRAL COLORADO...
At 456 PM MDT, a severe thunderstorm was located 15 miles northeast
of Cheyenne Wells, moving northeast at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Burlington.
This includes the following highways...
Interstate 70 in Colorado between mile markers 430 and 450.
Highway 385 between mile markers 157 and 193.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3940 10241 3936 10205 3903 10205 3890 10212
3891 10243
TIME...MOT...LOC 2256Z 203DEG 24KT 3900 10220
HAIL...1.00IN
WIND...60MPH
$$
Husted100
WWUS53 KGLD 152319
SVSGLD
Severe Weather Statement
National Weather Service Goodland KS
519 PM MDT MON MAY 15 2017
COC017-063-152330-
/O.CON.KGLD.SV.W.0038.000000T0000Z-170515T2330Z/
Cheyenne CO-Kit Carson CO-
519 PM MDT MON MAY 15 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 530 PM MDT
FOR NORTHEASTERN CHEYENNE AND SOUTHEASTERN KIT CARSON COUNTIES IN
EAST CENTRAL COLORADO...
At 519 PM MDT, a severe thunderstorm was located 12 miles southeast
of Burlington, moving north at 35 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northeastern Cheyenne and southeastern Kit Carson Counties in east
central Colorado.
This includes the following highways...
Interstate 70 in Colorado between mile markers 440 and 450.
Highway 385 between mile markers 169 and 177.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Continuous cloud to ground lightning is occurring with this storm.
Move indoors immediately. Lightning is one of nature's leading
killers. Remember, if you can hear thunder, you are close enough to
be struck by lightning.
&&
LAT...LON 3931 10223 3936 10205 3903 10205 3898 10214
3904 10231
TIME...MOT...LOC 2319Z 199DEG 29KT 3918 10212
HAIL...1.25IN
WIND...60MPH
$$
HustedWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:36 PM MDT, 1 hour 55 minutes earlier.
Area forecast discussion, May 15, 2:36 PM MDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service Goodland KS 236 PM MDT Mon May 15 2017 .SHORT TERM...(This evening through Tuesday) Issued at 235 PM MDT Mon May 15 2017 Scattered strong to severe thunderstorms are expected to quickly develop after about 4 pm mdt this afternoon as a weather disturbance moves in from the south-southwest and interacts with the dryline. The activity is expected to move toward the northeast and should be out of the area around 11 pm mdt. Clouds will quickly decrease behind the thunderstorms. Southerly winds will remain in the breezy category overnight keeping modest low level moisture in the area. Low temperatures will remain mild for this time of year with upper 40s to low 50s in far eastern Colorado, mid 50s to low 60s east of the state line. Variable winds under 10 mph expected for much of the morning Tuesday before establishing a south to southeast component at 10 to 20 mph by mid afternoon. 850mb temperatures cool about 5F across the area supporting highs in the mid 70s to around 80 in far eastern Colorado, low to mid 80s elsewhere. Showers and thunderstorms, some severe, are possible during the mid to late afternoon hours through evening for much of the area. .LONG TERM...(Tuesday night through Monday) Issued at 211 PM MDT Mon May 15 2017 For Tuesday night, the dry line is anticipated to be further west than previously forecast, sharpening over the eastern portion of the forecast area before progressing east. A surface low moves across the region with deep layer shear increasing to values exceeding 40 knots. Additionally, MUCAPE values of 2000+ J/kg and steep mid level lapse rates favor severe thunderstorm development along the dry line into the evening hours. The main threats with these storms will be very large hail (2 inches in diameter or greater) and strong winds. A tornado cannot be ruled out. Meanwhile, the first of two upper closed lows advances from the desert southwest and across the High Plains Tuesday night. This negatively tilted trough and cold front bring additional shower and thunderstorm chances to the area, moving from west to east. Precipitation chances associated with the aforementioned low continue into Wednesday. Severe potential decreases with reduced parameters in between the two systems pegged to impact the long term period. A brief dry period is expected midday Wednesday due to a shortwave ridge overhead. Models begin to diverge on Thursday and Friday with the handling of the second (primary) upper closed low. As this system digs across the northern desert southwest and enters the High Plains, it generates shower and thunderstorm chances late Wednesday through Friday. At this time it appears the better severe threat should be east/south of the forecast area. Hope to have a better idea of what will come out of this system in the coming days as differences are resolved. Conditions dry out over the weekend as the upper system exits and heads towards the Great Lakes. There are some lingering chances into Saturday, but it's not clear if that or the dry solution will pan out. Depends on how quickly the disturbance leaves the area. Westerly flow develops aloft on Monday. Temperatures cool for the first part of the period, from the 70s on Wednesday to the 50s/low 60s on Friday. Highs rebound over the weekend and are back in the 70s on Monday. Low temperatures fall from the mid 40s/mid 50s Tuesday night to the low 30s/low 40s Friday night before warming this weekend. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1040 AM MDT Mon May 15 2017 KGLD, vfr conditions expected through the period. Strong to possibly severe thunderstorms will be near/over the terminal in the 23z-01z timeframe. Winds today start from the southwest around 12kts but back and increase from the south where gusts to 25kts expected. For tonight winds remain from the south to southwest gusting around 25kts. For Tuesday winds begin from the west- southwest around 10kts then slowly veer to the northwest by 15z then become light and variable after 17z. KMCK, vfr conditions expected from taf issuance through about 00z. Winds begin from the southwest under 10kts but back to the south and increase into the 15g25kt range after 23z. From 01z-05z there will be a chance of thunderstorms moving in from the southwest which may impact the terminal. Primary threats will be large hail, damaging winds and locally heavy rainfall which could produce mvfr conditions. After 06z south winds gusting to 25kts are expected to decrease below 11kts by 11z then southwest by 12z. For the rest of the period winds slowly veer to the southwest under 10kts then light and variable. && .GLD WATCHES/WARNINGS/ADVISORIES... KS...NONE. CO...NONE. NE...NONE. && SHORT TERM...99 LONG TERM...JBH AVIATION...99
Hazardous weather outlook, May 15, 10:35 AM MDT, 5 hours 56 minutes before
Hazardous Weather Outlook National Weather Service Goodland KS 1035 AM MDT Mon May 15 2017 COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-161200- Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins- Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove- Greeley-Wichita-Dundy-Hitchcock-Red Willow- 1035 AM MDT Mon May 15 2017 /1135 AM CDT Mon May 15 2017/ This hazardous weather outlook is for east central Colorado... extreme southwest Nebraska and northwest Kansas. .DAY ONE...THIS AFTERNOON AND TONIGHT... Severe thunderstorms are expected from mid afternoon through the evening hours generally along and east of a line from Benkelman Nebraska to Burlington and Cheyenne Wells Colorado. Large hail, damaging winds over 60 mph and locally heavy rainfall will be the primary threats. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH MONDAY... Another round of severe thunderstorms is expected across the eastern half of the area from late Tuesday afternoon into the overnight hours. The best chance for severe weather will be roughly along and east of a line from Oakley to Atwood to Stratton Nebraska. Very large hail, 2 inches in diameter or greater, along with damaging winds will be the main threats. However, a tornado or two cannot be ruled out. .SPOTTER INFORMATION STATEMENT... Spotter activation will be needed after 4 PM MDT (5 PM CDT).
In the hours before
Special weather statement, May 15, 3:50 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Goodland KS
350 PM MDT MON MAY 15 2017
COZ092-152215-
Cheyenne County CO-
350 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 415 PM MDT...
At 350 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles southeast of Kit Carson to 12 miles
south of Cheyenne Wells. Movement was northeast at 50 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Cheyenne Wells, Arapahoe and Firstview.
This includes Highway 385 between mile markers 136 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
west central Kansas.
LAT...LON 3888 10269 3888 10204 3878 10204 3861 10219
3861 10276
TIME...MOT...LOC 2150Z 205DEG 43KT 3866 10264 3865 10230
DRLocal storm report, May 15, 4:07 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
407 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM HAIL WINONA 39.06N 101.25W
05/15/2017 M0.25 INCH LOGAN KS TRAINED SPOTTER
&&
JNLocal storm report, May 15, 4:21 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
421 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL WINONA 39.06N 101.25W
05/15/2017 M0.50 INCH LOGAN KS TRAINED SPOTTER
&&
JNLocal storm report, May 15, 4:23 PM MDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
423 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 NE WINONA 39.09N 101.21W
05/15/2017 M1.00 INCH LOGAN KS EMERGENCY MNGR
MOST HAIL WAS ONE HALF INCH OR LESS. A FEW QUARTER SIZE
HAIL MEASURED.
&&
DRSpecial weather statement, May 15, 4:26 PM MDT, 5 minutes before
Special Weather Statement
National Weather Service Goodland KS
426 PM MDT MON MAY 15 2017
KSZ013-027-152245-
Wallace KS-Sherman KS-
426 PM MDT MON MAY 15 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN WALLACE AND
SOUTHWESTERN SHERMAN COUNTIES UNTIL 445 PM MDT...
At 426 PM MDT, Doppler radar was tracking a strong thunderstorm 10
miles north of Weskan, or 14 miles northwest of Sharon Springs,
moving northeast at 35 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This storm will remain over mainly rural areas of northwestern
Wallace and southwestern Sherman Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A severe thunderstorm watch remains in effect until 900 PM MDT for
northwestern and west central Kansas.
LAT...LON 3895 10205 3911 10205 3926 10195 3911 10167
3889 10193
TIME...MOT...LOC 2226Z 214DEG 29KT 3901 10197
HustedLocal storm report, May 15, 4:27 PM MDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
427 PM MDT MON MAY 15 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0427 PM HAIL CHEYENNE WELLS 38.82N 102.35W
05/15/2017 M0.50 INCH CHEYENNE CO TRAINED SPOTTER
&&
JNThe office that day
Everything else NWS Goodland, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 3:50 PM MDT | Special Weather Statement | GLD | Cheyenne | 25 min |
| May 15, 4:00 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 45 min |
| May 15, 4:50 PM MDT | Special Weather Statement | GLD | Cheyenne | 10 min |
| May 15, 4:58 PM MDT | Severe Thunderstorm Warning | GLD | Cheyenne | 47 min |
| May 15, 5:25 PM MDT | Severe Thunderstorm Warning | GLD | Kit Carson | 35 min |
| May 15, 5:54 PM MDT | Special Weather Statement | GLD | Cheyenne | 21 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.